Tornadoes · United States · Illinois · 2006
F0 tornado, Niantic to Elwin, Illinois, April 2, 2006
From Niantic to Elwin, this F0 tornado ran 0.1 miles across Macon County on April 2, 2006, touching down at 6:30 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 2, 2006
- Touchdown
- 6:30 PM CDT (23:30 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Macon County
- Touchdown point
- 39.850, -89.150
- Lift-off point
- 39.850, -89.150
- Record number
- 252
What the Weather Service recorded
The tornado briefly touched down in a field. No damage was reported.
The tornado snapped power poles and blew down numerous trees along its path. It damaged the roof of several structures and broke a window and signs at a strip mall. Three injuries (direct) were reported due to flying glass.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS ILX issued a tornado warning for this county at 23:29 UTC, 1 minute before the tornado touched down, in force until 00:00 UTC.
The county was under a tornado watch, issued at 22:45 UTC and running to 02:11 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:45 UTC | 02:11 UTC | Tornado Watch | ILX |
| 23:29 UTC | 00:00 UTC | Tornado Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Apr 2, 1:35 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 2, 1:35 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 135 PM CDT SUN APR 2 2006 .DISCUSSION...FORECAST STARTS OUT ON THE ROCKY SIDE...WITH SEVERE WEATHER LIKELY APPROACHING OR IMPACTING FORECAST AREA AT ISSUANCE TIME. THEN...THINGS QUIET DOWN FOR THE REST OF THE SHORT TERM ONCE THE WINDS DIE DOWN IN THE WAKE OF OUR STORM SYSTEM MONDAY EVENING. 12Z MODELS IN GOOD AGREEMENT OVER THE NEXT FEW DAYS...THOUGH THIS IS NOT SURPRISING GIVEN THE BENIGN PATTERN ONCE TONIGHT/S SYSTEM DEPARTS. GUIDANCE TEMPERATURES CLOSE/REASONABLE...SO WILL NOT STRAY TOO FAR. SHORT TERM...TONIGHT THROUGH WEDNESDAY... TONIGHT AND MONDAY...WILL NOT GET TOO MUCH INTO THE STORM/SEVERE POTENTIAL AS THIS HAS BEEN DISCUSSED AT LENGTH IN PREVIOUS SHIFTS AND THE EVENT IS (OR SHORTLY WILL BE) ONGOING. MAIN SEVERE THREAT SHOULD END BY AROUND MIDNIGHT AS THE COLD FRONT PASSES INTO INDIANA. WINDS WILL INCREASE AND BECOME FAIRLY STRONG TOWARD MORNING AS SURFACE LOW PASSES TO OUR NORTH AND POST FRONTAL CAA/SUBSIDENCE IS MAXIMIZED. A WIND ADVISORY MAY BE NEEDED FOR MONDAY...BUT WILL LEAVE THIS TO MID SHIFT TO DECIDE/ISSUE. DO NOT WANT TO CONFUSE THE ISSUE WHEN WE WILL LIKELY BE HAVING WATCH BOXES ISSUED THIS EVENING. WRAP AROUND CLOUDS/MOISTURE SHOULD BE WITH US FOR GOOD PORTION OF MONDAY...BUT THE MODELS ARE PRETTY QUICK TO SCOUR THE MOISTURE OUT IN THE STRONG NORTHWEST FLOW. THE EVENTUAL CLOUD COVER FOR MONDAY WILL HAVE AN IMPORTANT IMPACT ON TEMPERATURES. MONDAY NIGHT THROUGH WEDNESDAY...UPPER/SURFACE RIDGING GRADUALLY BUILD ACROSS THE REGION THROUGH THE REST OF THE PERIOD...ACCOMPANIED BY BENIGN CONDITIONS AND MODERATING TEMPERATURES. LONG TERM...THURSDAY THROUGH SUNDAY...MODEL/ENSEMBLE AGREEMENT REMAINS DECENT IN THE LONG TERM. THE BIGGEST QUESTION REMAINS HOW QUICKLY NEXT MAJOR WAVE/LOW IMPACT AND EVENTUALLY MOVE AWAY FROM REGION. THE OVERALL TREND HAS BEEN SLOWER WITH THIS FEATURE...WITH A FEW OF THE MODELS (MOST NOTABLY THE ECMWF AND CANADIAN) LOOKING RATHER BLOCKY AND CONSIDERABLY SLOWER. CONFIDENCE IN THIS TREND HAS INCREASED ENOUGH TO DROP MENTION OF PRECIPITATION FROM WEDNESDAY NIGHT AND ADD IT TO FRIDAY. QUIET AND SEASONABLE WEATHER IS EXPECTED IN THE WAKE OF THIS SYSTEM. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && BAK
Hazardous weather outlook, Apr 2, 11:15 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CDT SUN APR 2 2006 ILZ027>031-036>038-040>043-047>053-031200- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON- CHRISTIAN-MACON- 1115 AM CDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEPENING AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO EAST CENTRAL IOWA BY LATE AFTERNOON...THE WARM FRONT WILL CONTINUE TO SLOWLY PUSH NORTH ACROSS CENTRAL ILLINOIS. THUNDERSTORMS SHOULD BECOME BETTER ORGANIZED ALONG THE MISSISSIPPI RIVER AFTER 300 PM AND THEN TRACK EAST ACROSS CENTRAL AND EAST CENTRAL ILLINOIS INTO EARLY EVENING. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND A FEW TORNADOES WILL BE POSSIBLE INTO THE EVENING HOURS. THE GREATEST THREAT FOR TORNADOES WILL BE ALONG AND JUST NORTH OF THE WARM FRONT LATER THIS AFTERNOON. PRESENT INDICATIONS ARE THAT THE WARM FRONTAL BOUNDARY WILL BE LOCATED JUST NORTH OF A SPRINGFIELD TO MATTOON LINE BY EARLY THIS AFTERNOON...AND THEN IS EXPECTED TO PUSH NORTH OF OUR AREA BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A STORM SYSTEM APPROACHES THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...PRIMARILY IN THE 300 PM TO 900 PM TIME RANGE. A CONFERENCE CALL HAS BEEN SCHEDULED FOR EMERGENCY MANAGERS AND MEDIA TODAY AT 1230 PM. ILZ044>046-054>057-061>063-066>068-071>073-031200- PIATT-CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY- CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE- 1115 AM CDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEPENING AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO EAST CENTRAL IOWA BY LATE AFTERNOON...THE WARM FRONT WILL CONTINUE TO SLOWLY PUSH NORTH ACROSS CENTRAL ILLINOIS. THUNDERSTORMS SHOULD BECOME BETTER ORGANIZED ALONG THE MISSISSIPPI RIVER AFTER 300 PM AND THEN TRACK EAST ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS INTO THE EVENING. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND A FEW TORNADOES WILL BE POSSIBLE. THE PRIMARY TIME FRAME FOR SEVERE WEATHER WILL EXTEND FROM 400 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE IN THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME AS LOW PRESSURE APPROACHES THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...PRIMARILY IN THE 400 PM TO 10 PM TIME RANGE. A CONFERENCE CALL HAS BEEN SCHEDULED FOR EMERGENCY MANAGERS AND MEDIA TODAY AT 1230 PM. HJS
In the hours before
Local storm report, Apr 2, 6:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TORNADO CHATHAM 39.67N 89.70W
04/02/2006 SANGAMON IL EMERGENCY MNGR
TORNADO ON GROUND AT ROUTE 4 AND MANSION ROAD. FROM EMA.
&&
BAKLocal storm report, Apr 2, 6:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TORNADO SPRINGFIELD 39.78N 89.64W
04/02/2006 SANGAMON IL EMERGENCY MNGR
TORNADO ON GROUND...WABASH AND COOKIE MILL. FROM
EMERGENCY MANAGEMENT.
&&
BAKLocal storm report, Apr 2, 6:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
604 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO SPRINGFIELD 39.78N 89.64W
04/02/2006 SANGAMON IL EMERGENCY MNGR
CITY ESDA REPORTED LIGHT POLES DOWN BY TORNADO AT WABASH
AND VETERANS.
&&
BAKLocal storm report, Apr 2, 6:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
614 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 2 W TALLULA 39.95N 89.97W
04/02/2006 E60 MPH MENARD IL EMERGENCY MNGR
0605 PM TSTM WND GST OAKFORD 40.10N 89.97W
04/02/2006 E70 MPH MENARD IL TRAINED SPOTTER
&&
BAKLocal storm report, Apr 2, 6:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
625 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO TAYLORVILLE 39.52N 89.26W
04/02/2006 CHRISTIAN IL EMERGENCY MNGR
WEST SIDE OF TAYLORVILLE. NUMEROUS BUSINESSES AND HOMES
DESTROYED... FROM COUNTY ESDA.
&&
BAKLocal storm report, Apr 2, 6:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
630 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 E TOWER HILL 39.39N 88.92W
04/02/2006 SHELBY IL CO-OP OBSERVER
POWER POLES BROKEN OFF EAST OF TOWER HILL. REPORTED BY
NWS TRAINED SPOTTER.
&&
BAKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
11.5 hours before the tornado, 58 km from the path. April 2, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -108484 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.0 K/km
Lincoln, IL (KILX), 00:00Z
0.5 hours after it, 58 km from the path. April 3, 2006.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 1184 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.9
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Decatur (DEC), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:54 UTC | 66 | 59 | 160° 12 kt | 1002.7 | ||
| 22:54 UTC | 68 | 60 | 170° 12 kt | 1001.4 | ||
| 23:43 UTC | 68 | 60.8 | 260° 32 kt | 45 | 1003.4 | VCTS SQ |
| 23:52 UTC | 55.4 | 50 | 250° 23 kt | 43 | 1004.4 | +TSRA SQ |
| 23:54 UTC | 56 | 51 | 250° 23 kt | 39 | 1004.7 | TSRA |
| 00:01 UTC | 55.4 | 51.8 | 250° 19 kt | 30 | 1004.4 | TSRA |
| 00:54 UTC | 55 | 52 | 160° 5 kt | 1002.4 | RA | |
| 01:09 UTC | 55.4 | 51.8 | 160° 7 kt | 1001.7 | VCTS -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 37 km away, was scanning. The volume nearest the touchdown began at 23:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:58 UTC | TORNADO 1 | 4 Wsw Springfield | Sangamon, IL | TOUCHED DOWN NEAR LEATH FURNITURE ON WABASH AVE. DAMAGED ROOF OF LOWES. BLEW DOWN LIGHT POLES AT LOWES PARKING LOT. ESTIMATED WIND SPEED 80 MPH. |
| 22:59 UTC | TORNADO 1 | 2 N Chatham | Sangamon, IL | PATH LENGTH 1 MILE, WINDS ESTIMATED AT 80 MPH. TOUCHED DOWN 1/2 MILE SOUTHWEST OF IL-4/MANSION RD INTERSECTION. REMOVED ROOFING MATERIAL FROM SEVERAL HOMES UNDER CONSTRUCTION, AND ROOF DAMAGE TO SEVERAL OTHER HOMES. |
| 22:59 UTC | TORNADO | Chatham | Sangamon, IL | TORNADO ON GROUND AT ROUTE 4 AND MANSION ROAD. FROM EMA. |
| 23:00 UTC | TORNADO | Springfield | Sangamon, IL | TORNADO ON GROUND...WABASH AND COOKIE MILL. FROM EMERGENCY MANAGEMENT. |
| 23:00 UTC | TORNADO | Springfield | Sangamon, IL | TORNADO ON GROUND...WABASH AND KOKE MILL. FROM EMERGENCY MANAGEMENT. |
| 23:01 UTC | TSTM WND DMG | 2 W Springfield | Sangamon, IL | IN LELAND GROVE, 7 TREES BROKEN OFF, DANAGING ROOF OF A HOUSE. |
| 23:02 UTC | TSTM WND GST 60 | Morrisonville | Christian, IL | |
| 23:02 UTC | TORNADO | Springfield | Sangamon, IL | CITY ESDA REPORTED LIGHT POLES DOWN BY TORNADO AT WABASH AND VETERANS. |
| 23:06 UTC | TORNADO 1 | 2 E Springfield | Sangamon, IL | PATH LENGTH 3/4 MILE. TOUCHED DOWN JUST WEST OF ILLINOIS DOT BUILDING NEAR ASH ST AND DIRKSEN PKWY. DAMAGED ROOF OF IDOT BUILDING. EYEWITNESS INDICATES THE TORNADO CROSSED I-55 AND DISSIPATED BEFORE REACHING LOST BRIDGE |
| 23:08 UTC | TORNADO 1 | 6 Wsw Taylorville | Christian, IL | *** 1 INJ *** PATH LENGTH 6.3 MILES, MAXIMUM WIDTH 300 YARDS. ENTERED TAYLORVILLE ALONG SPRESSER ST AT THE WEST EDGE OF TOWN AROUND 612 PM. MAJOR ROOF DAMAGE AT HARDWARE STORE. MOVED THROUGH RESIDENTIAL AREAS NORTH OF SP |
| 23:13 UTC | TSTM WND DMG | Riverton | Sangamon, IL | 2-3 MOBILE HOMES BLOWN OVER. FROM SANGAMON ESDA. |
| 23:13 UTC | TORNADO 1 | Riverton | Sangamon, IL | *** 1 INJ *** PATH LENGTH 1.5 MILES. TOUCHED DOWN JUST EAST OF OAKS GOLF COURSE. CREATED STRONG F1 DAMAGE AT LINCOLN PLACE TRAILER COURT...DAMAGING 8 MOBILE HOMES...WITH WINDS ESTIMATED 110 MPH. 30 MOBILE HOMES MOVED SIG |
| 23:13 UTC | TORNADO | Taylorville | Christian, IL | 25 HOMES AND 7 BUSINESSES DAMAGED, TWO BUSINESSES WITH MAJOR DAMAGE. ONE HOME WITH DAMAGE EAST OF TAYLORVILLE. 2 MOBILE HOMES DAMAGED WEST OF TAYLORVILLE. |
| 23:13 UTC | TORNADO | Taylorville | Christian, IL | WEST SIDE OF TAYLORVILLE. NUMEROUS BUSINESSES AND HOMES DESTROYED... FROM COUNTY ESDA. |
| 23:15 UTC | TSTM WND DMG | Pawnee | Sangamon, IL | TREES AND BARN DAMAGED SOUTHWEST OF TOWN. TREE DOWN ON A HOUSE IN PAWNEE. DAMAGE TO A SHED NORTHEAST OF TOWN. TIME ESTIMATED. |
| 23:20 UTC | TSTM WND DMG | 4 W Tower Hill | Shelby, IL | DAMAGE FROM 4 MILES WEST TO 2 MILES EAST OF TOWER HILL. NUMEROUS POWER LINES AND POLES DOWN. DAMAGED A ROOF AND DESTROYED A BARN. ESTIMATED WIND SPEED 80 TO 100 MPH. |
| 23:20 UTC | TORNADO 1 | Assumption | Christian, IL | PATH LENGTH 1 MILE, MAX WIDTH 100 YARDS. DAMAGED TREES AND ROOF AT SLOAN IMPLEMENT, AND DOOR AT FORD DEALERSHIP. |
| 23:22 UTC | TORNADO 0 | Greenview | Menard, IL | BRIEF TOUCHDOWN. NO DAMAGE. |
| 23:25 UTC | TSTM WND DMG | 2 E Tower Hill | Shelby, IL | POWER POLES BROKEN OFF EAST OF TOWER HILL. REPORTED BY NWS TRAINED SPOTTER. |
| 23:25 UTC | TSTM WND DMG | Chestnut | Logan, IL | AIR CONDITIONING UNIT MOVED. SHINGLE DAMAGE TO BUILDING. LARGE DEBRIS IN ADJACENT FIELD. |
| 23:25 UTC | TORNADO | 1 Ne Niantic | Macon, IL | TORNADO ON THE GROUND FROM A NWS TRAINED SPOTTER. |
| 23:25 UTC | TORNADO | 1 Ne Niantic | Macon, IL | TORNADO ON THE GROUND REPORTED BY NWS TRAINED SPOTTER. |
| 23:30 UTC | TSTM WND DMG | 1 N Hartsburg | Logan, IL | WINDOWS AND DOOR BROKEN. ROOF MOVED ON HOUSE. TELEPHONE POLE DOWN. |
| 23:30 UTC | TORNADO 0 | 1 E Niantic | Macon, IL | PATH LENGTH 0.1 MILE, WIDTH 30 YARDS. NO DAMAGE. SIGHTED BY TRAINED SPOTTER. |
| 23:30 UTC | TORNADO 2 | 1 Sw Macon | Macon, IL | PATH LENGTH 4.5 MILES, MAX WIDTH 300 YARDS. DESTROYED A 6600 SQUARE FOOT BARN 1 MILE SOUTHEAST OF MACON. DAMAGED TREES AND DID MINOR DAMAGE TO A ROOF. DISSIPATED 4 MILES EAST OF MACON AROUND 634 PM. |
| 23:31 UTC | TSTM WND DMG | Mount Pulaski | Logan, IL | HALF A TREE ACROSS POWER LINE. |
| 23:32 UTC | TORNADO 0 | 2 Se Lincoln | Logan, IL | PATH LENGTH 1 MILE, WIDTH 80 YARDS. DAMAGED A BARN AND BLEW DOWN A LARGE TREE. |
| 23:33 UTC | TSTM WND DMG | 3 Se Lincoln | Logan, IL | WINDOWS BLOWN OUT OF A BASEMENT. HALF OF A BARN ROOF DAMAGED. TREE UPROOTED. |
| 23:35 UTC | TSTM WND DMG | 4 Sw Chestnut | Logan, IL | 4 POWER POLES DOWN. |
| 23:35 UTC | NON-TSTM WND DMG | Warrensburg | Macon, IL | ROOF OFF OF RESTAURANT. |
| 23:35 UTC | TORNADO | Warrensburg | Macon, IL | ROOF OFF OF RESTAURANT |
| 23:36 UTC | TORNADO 1 | 2 Sw Elwin | Macon, IL | *** 3 INJ *** PATH LENGTH 7.5 MILES, MAX WIDTH 150 YARDS. SNAPPED POWER POLES, DAMGED TREES AFTER CROSSING FAR SOUTHEAST PART OF LAKE DECATUR. CROSSED ROUTE 121 ABOUT A QUARTER MILE SOUTH OF US-36. DAMAGED ROOF OF CREDIT |
| 23:41 UTC | TSTM WND DMG | Decatur | Macon, IL | POWER LINES AND PORCH AWNINGS CORNER OF ROUTE 48 AND GRAND ON WEST SIDE OF DECATUR. |
| 23:45 UTC | TSTM WND DMG | Cisco | Piatt, IL | POWER POLES DOWN. |
| 23:45 UTC | TSTM WND DMG | Sullivan | Moultrie, IL | POWER LINES DOWN. |
| 23:45 UTC | HAIL 1 | Sullivan | Moultrie, IL | |
| 23:45 UTC | HAIL 1.25 | Sullivan | Moultrie, IL | HAIL DAMAGE TO VINYL WALL SIDING AND ROOF SHINGLES. |
| 23:50 UTC | TSTM WND DMG | Cerro Gordo | Piatt, IL | POWER POLES DOWN. |
| 23:50 UTC | HAIL 0.88 | Lovington | Moultrie, IL | 7/8 INCH HAIL REPORTED BY NWS TRAINED SPOTTER |
| 23:54 UTC | TSTM WND DMG | 3 W Bement | Piatt, IL | LARGE METAL OUTBUILDING DESTROYED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 2, 2006
66 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 2 | 3:47 PM CDT | F0 | Davis, IA | 0.2 | 30 | |||
| April 2 | 3:57 PM CDT | F0 | Davis, IA | 0.1 | 25 | |||
| April 2 | 4:03 PM CDT | F2 | Van Buren, IA | 3.0 | 100 | $30,000 | ||
| April 2 | 4:15 PM CDT | F1 | Van Buren, IA | 2.0 | 50 | $10,000 | ||
| April 2 | 4:18 PM CDT | F1 | Jefferson, IA | 0.3 | 50 | $10,000 | ||
| April 2 | 4:19 PM CDT | F1 | Van Buren, IA | 3.0 | 50 | $10,000 | ||
| April 2 | 4:25 PM CDT | F2 | Ralls, MO | 3.5 | 350 | |||
| April 2 | 4:46 PM CDT | F2 | Washington, IA | 1.0 | 75 | $30,000 | ||
| April 2 | 4:59 PM CDT | F1 | Sharp, AR | 9.5 | 100 | $100,000 | ||
| April 2 | 5:00 PM CDT | F0 | Saint Francois, MO | 0.1 | 50 | |||
| April 2 | 5:00 PM CDT | F1 | Washington, IA | 0.1 | 50 | $10,000 | ||
| April 2 | 5:05 PM CDT | F0 | Sainte Genevieve, MO | 2.0 | 40 | |||
| April 2 | 5:06 PM CDT | F0 | Warren, IA | 0.2 | 30 | |||
| April 2 | 5:15 PM CDT | F2 | Saint Clair, IL | 7.0 | 100 | 1 | 11 | |
| April 2 | 5:15 PM CDT | F0 | Macoupin, IL | 2.0 | 30 | |||
| April 2 | 5:15 PM CDT | F0 | Macoupin, IL | 0.5 | 30 | |||
| April 2 | 5:16 PM CDT | F0 | Henderson, IL | 0.0 | 25 | |||
| April 2 | 5:20 PM CDT | F1 | McDonough, IL | 12.0 | 233 | $150,000 | ||
| April 2 | 5:21 PM CDT | F0 | Madison, IL | 16.0 | 50 | |||
| April 2 | 5:30 PM CDT | F1 | Madison, IL | 2.0 | 100 | |||
| April 2 | 5:31 PM CDT | F0 | Polk, IA | 0.2 | 30 | |||
| April 2 | 5:35 PM CDT | F0 | Macoupin, IL | 0.1 | 20 | |||
| April 2 | 5:37 PM CDT | F3 | Randolph, AR to MO | 77.0 | 880 | 2 | 177 | $86 million |
| April 2 | 5:41 PM CDT | F0 | Montgomery, IL | 1.0 | 50 | |||
| April 2 | 5:46 PM CDT | F1 | Sangamon, IL | 0.5 | 200 | |||
| April 2 | 5:49 PM CDT | F1 | Sangamon, IL | 2.0 | 100 | |||
| April 2 | 5:50 PM CDT | F2 | Montgomery, IL | 20.0 | 200 | |||
| April 2 | 5:56 PM CDT | F1 | Sangamon, IL | 1.0 | 100 | |||
| April 2 | 5:56 PM CDT | F1 | Montgomery, IL | 2.2 | 100 | |||
| April 2 | 5:58 PM CDT | F1 | Sangamon, IL | 1.0 | 100 | |||
| April 2 | 5:59 PM CDT | F0 | Sangamon, IL | 1.3 | 50 | |||
| April 2 | 6:00 PM CDT | F2 | White, AR | 6.3 | 100 | |||
| April 2 | 6:06 PM CDT | F1 | Sangamon, IL | 0.8 | 50 | |||
| April 2 | 6:08 PM CDT | F1 | Christian, IL | 6.3 | 300 | 1 | ||
| April 2 | 6:13 PM CDT | F1 | Sangamon, IL | 1.5 | 100 | 1 | ||
| April 2 | 6:14 PM CDT | F1 | Christian, IL | 6.0 | 150 | |||
| April 2 | 6:17 PM CDT | F0 | Christian, IL | 0.1 | 50 | |||
| April 2 | 6:20 PM CDT | F1 | Christian, IL | 1.0 | 100 | |||
| April 2 | 6:22 PM CDT | F0 | Menard, IL | 0.3 | 40 | |||
| April 2 | 6:29 PM CDT | F3 | Woodruff, AR | 38.0 | 500 | 5 | $5.0 million | |
| April 2 | 6:30 PM CDT | F2 | Macon, IL | 4.5 | 300 | |||
| April 2 | 6:32 PM CDT | F0 | Logan, IL | 1.0 | 80 | |||
| April 2 | 6:36 PM CDT | F0 | Logan, IL | 2.5 | 50 | |||
| April 2 | 6:36 PM CDT | F1 | Macon, IL | 7.5 | 150 | 3 | ||
| April 2 | 6:42 PM CDT | F0 | Cumberland, IL | 0.8 | 100 | |||
| April 2 | 6:43 PM CDT | F0 | Scott, MO | 1.5 | 50 | $20,000 | ||
| April 2 | 7:01 PM CDT | F0 | DeWitt, IL | 0.1 | 30 | |||
| April 2 | 7:08 PM CDT | F0 | McLean, IL | 0.1 | 30 | |||
| April 2 | 7:12 PM CDT | F0 | McLean, IL | 0.5 | 50 | |||
| April 2 | 7:13 PM CDT | F1 | McLean, IL | 1.0 | 50 | |||
| April 2 | 7:15 PM CDT | F0 | Champaign, IL | 0.1 | 30 | |||
| April 2 | 7:22 PM CDT | F0 | McLean, IL | 2.6 | 50 | |||
| April 2 | 7:25 PM CDT | F0 | Champaign, IL | 0.3 | 50 | |||
| April 2 | 7:31 PM CDT | F0 | Ballard, KY | 0.1 | 30 | |||
| April 2 | 7:32 PM CDT | F3 | Dyer, TN | 18.0 | 880 | 16 | 70 | $20 million |
| April 2 | 9:07 PM EDT | F1 | Lawrence, IN | 0.5 | 100 | $100,000 | ||
| April 2 | 8:09 PM CDT | F3 | Gibson, TN | 31.0 | 880 | 6 | 44 | $27 million |
| April 2 | 9:25 PM EDT | F1 | Tippecanoe, IN | 0.5 | 100 | $50,000 | ||
| April 2 | 9:37 PM EDT | F1 | Jackson, IN | 0.5 | 100 | $200,000 | ||
| April 2 | 8:43 PM CDT | F3 | Gibson, TN | 8.0 | 880 | 2 | 6 | $15 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.